Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 65, NWS Flagstaff, AZ

September 14, 2011Apache County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2011, 5:45 PM MST for Apache County, Gila County, Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 5:45 PM MST (00:45 UTC)
Expired
Sep 14, 2011, 6:15 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 141 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS55 KFGZ 150045
SVRFGZ
AZC001-007-017-150115-
/O.NEW.KFGZ.SV.W.0065.110915T0045Z-110915T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...  
  AND DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED   
  NEAR FORT APACHE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT APACHE BY 550 PM MST...
  WHITERIVER BY 555 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WIND AND HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3400 10991 3384 10973 3368 11002 3376 11011
TIME...MOT...LOC 0043Z 228DEG 29KT 3375 11002

$$

MCCOLLUM
1 follow-up statement
642 
WWUS55 KFGZ 150111
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 PM MST WED SEP 14 2011

AZC001-007-017-150120-
/O.EXP.KFGZ.SV.W.0065.000000T0000Z-110915T0115Z/
GILA AZ-NAVAJO AZ-APACHE AZ-
611 PM MST WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE...EXTREME
SOUTHEASTERN NAVAJO AND EXTREME EAST CENTRAL GILA COUNTIES WILL
EXPIRE AT 615 PM MST...

THE SEVERE THUNDERSTORM IN THE AREA OF FORT APACHE AND WHITE RIVER WHICH 
PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3400 10991 3384 10973 3368 11002 3376 11011
TIME...MOT...LOC 0110Z 228DEG 29KT 3390 10982

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:05 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 14, 3:05 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
305 PM MST WED SEP 14 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE NORTHWESTERN ARIZONA WILL BRING
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL LATE
THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE. COOLER THAN NORMAL
TEMPERATURES WILL ALSO CONTINUE. EXPECT A SIGNIFICANT DRYING TREND
BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL
AVERAGES OVER THE WEEKEND.

&&

.DISCUSSION...VERY ACTIVE DAY ACROSS NORTHERN AZ AS THE UPPER LEVEL
LOW REMAINS POSITIONED ACROSS NORTHWEST PORTIONS OF THE STATE. AMPLE
INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT HAS ALLOWED
WIDESPREAD THUNDERSTORMS TO DEVELOP MAINLY NORTH OF THE MOGOLLON RIM
WITH ISOLATED TO SCATTERED ACTIVITY ELSEWHERE. MANY STORMS HAVE
BECOME STRONG TO SEVERE WITH MAINLY LARGE HAIL AND LOCAL FLOODING
BEING THE PRIMARY THREATS. ACTIVITY WILL CONTINUE THROUGH THIS
EVENING BUT BELIEVE THERE WILL BE A DOWNTURN OVERNIGHT SIMILAR TO
LAST NIGHT. LIFTED INDEX VALUES INCREASE INDICATING MORE
STABILIZATION OVERNIGHT BUT THERE WILL STILL BE ENOUGH DYNAMIC LIFT
ASSOCIATED WITH A VORT MAX ROTATING THROUGH THE BASE OF THE TROUGH
TO KEEP SCATTERED SHOWERS AND STORMS GOING THROUGH THE NIGHT.

ON THURSDAY...THE TROUGH WILL SLOWLY PUSH ACROSS NORTHERN AZ WITH
THE CENTER OF THE LOW AND BEST DYNAMIC FORCING MOVING INTO THE FOUR
CORNERS REGION. EXPECT SCATTERED SHOWERS AND STORMS WITH THE BEST
COVERAGE AND CHANCE FOR STRONGER STORMS TO BE NORTH AND EAST OF THE
MOGOLLON RIM. DRYING WILL WORK IN FROM THE WEST THURSDAY EVENING
REDUCING PRECIPITATION CHANCES.

A CHANCE FOR SHOWERS WILL CONTINUE MAINLY FROM THE GRAND CANYON
NORTHWARD ON FRIDAY AS A WEAK WAVE PASSES THROUGH THE GREAT BASIN.
MUCH DRIER WEATHER IS IN STORE THIS WEEKEND AS HIGH PRESSURE BUILDS
BACK INTO THE REGION. COOLER THAN NORMAL TEMPERATURES WILL GRADUALLY
WARM CLOSER TO SEASONAL AVERAGES THIS WEEKEND INTO EARLY NEXT WEEK.

AS HIGH PRESSURE BUILDS OVER THE WESTERN STATES NEXT WEEK...MODELS
SHOW A BIT OF MOISTURE TRYING TO MOVE BACK INTO THE WHITE MOUNTAINS
REGION BY MIDWEEK. WILL KEEP THE DRY FORECAST GOING THROUGH THE
EXTENDED PERIOD FOR NOW AND WILL WATCH HOW THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA...AND ISOLD
+TSRA WILL CONTINUE THIS EVENING. EXPECT ISOLD IFR CONDITIONS WITH
ANY +TSRA. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS
TO 60KT.  CONVECTION WILL DECREASE TO ISOLD/SCT COVERAGE AFT 02Z-04Z
THURSDAY. ISOLD-SCT STORMS ARE EXPECTED AGAIN ON THURSDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 14, 3:41 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST WED SEP 14 2011

AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 PM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL CONTINUE TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA THROUGH THIS EVENING. SOME OF THESE STORMS MAY
BECOME STRONG WITH LARGE HAIL AND HEAVY RAIN BEING THE PRIMARY
THREATS. LOCALLY HEAVY RAIN WILL BRING A THREAT OF FLASH
FLOODING...ESPECIALLY OVER OUR BURN AREAS...SUCH AS THE
SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS.

THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH TONIGHT. HOWEVER...SOME
AREAS OF LIGHT TO MODERATE RAIN WILL LIKELY CONTINUE...ESPECIALLY
OVER THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE INTO THURSDAY AS THE
LOW MOVES VERY SLOWLY TO THE EAST. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ONCE AGAIN ON THURSDAY...WITH THE STRONGER STORMS MOST
LIKELY LOCATED FROM FLAGSTAFF NORTH AND NORTHEAST.

BY FRIDAY...EXPECT A SIGNIFICANT DOWNWARD TREND IN THUNDERSTORM
ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST. THIS
DRYING...AND WARMING TREND...WILL LAST INTO THE COMING WEEKEND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 14, 12:53 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1253 PM MST WED SEP 14 2011

AZZ004-005-009-142015-
COCONINO AZ-
1253 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS APPROACHING ROUTE 89A IN THE HOUSE ROCK
VALLEY. THIS IS BETWEEN HOUSE ROCK AND MARBLE CANYON. THESE STORMS
WERE MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3677 11205 3681 11173 3662 11169 3657 11199
TIME...MOT...LOC 1952Z 178DEG 12KT 3666 11186
Local storm report, Sep 14, 2:30 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S MUNDS PARK          34.91N 111.64W
09/14/2011  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            QUARTER SIZED HAIL COVERING THE GROUND 1 MILE SOUTH OF
            THE SCNEBLY HILL RD EXIT ON I-17.

&&

EVENT NUMBER FGZ1100255

MCS
Local storm report, Sep 14, 3:07 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      1 SSW MILEPOST 300 ON S 36.89N 111.40W
09/14/2011                   COCONINO           AZ   PARK SERVICE

            AN OFFICIAL WITH THE LAKE POWELL TRIBAL PARK REPORTED
            FLOODING OF RATTLE SNAKE AND OWL CANYONS.

&&

EVENT NUMBER FGZ1100256

RICKEY

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:23 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Sep 14, 9:45 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai105 min
Sep 15, 8:59 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 15, 11:18 AM MSTFlash Flood WarningFGZApache57 min
Sep 15, 11:43 AM MSTTornado WarningFGZNavajo32 min
Sep 15, 12:41 PM MSTSpecial Weather StatementFGZNavajo19 min
Sep 15, 3:05 PM MSTSpecial Weather StatementFGZCoconino10 min
Sep 15, 3:22 PM MSTSpecial Weather StatementFGZCoconino8 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.